Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 101, NWS Aberdeen, SD

July 13, 2025Big Stone County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 13, 2025, 6:23 PM CDT for Big Stone County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2025, 6:23 PM CDT (23:23 UTC)
Expired
Jul 13, 2025, 7:00 PM CDT
In force
37 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Big Stone County, MN

The radar

The Aberdeen radar (KABR), 156 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:48 PM CDT, 4 hours 35 minutes earlier. Its key messages:

  • Near record heat over portions of south central SD will create heat index values in the 100 to 104 degree range Monday afternoon.
  • There is a Marginal Risk (level 1 out of 5) of severe weather for the afternoon and evening hours Monday and Tuesday. Main threats include hail up to the size of quarters and 60 mph wind gusts.
  • Heavy rain is possible along and east of the James River into west central MN Tuesday.
  • There will be a noticeable cool-down on Wednesday and Thursday, with highs potentially 10 to 15 degrees below normal.
Area forecast discussion, Jul 13, 1:48 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
148 PM CDT Sun Jul 13 2025

.KEY MESSAGES...

- Near record heat over portions of south central SD will create
heat index values in the 100 to 104 degree range Monday afternoon.

- There is a Marginal Risk (level 1 out of 5) of severe weather for
the afternoon and evening hours Monday and Tuesday. Main threats
include hail up to the size of quarters and 60 mph wind gusts.

- Heavy rain is possible along and east of the James River into west
central MN Tuesday.

- There will be a noticeable cool-down on Wednesday and Thursday,
with highs potentially 10 to 15 degrees below normal.

&&

.DISCUSSION...
Issued at 148 PM CDT Sun Jul 13 2025

We're starting out with a surface through set up from northern MN
through eastern SD. Cumulus cloud development has increased along
the boundary, with the potential for a few showers or even a
thunderstorm by 22Z. The threat of shower or thunderstorms will be
short lived (up to 2 hours) across our far eastern counties before
exiting east by 00Z. Our mainly dry weather will continue.

We've been watching the next round of smoke shift from south central
Canada through eastern ND/western MN during the day today. Forecast
guidance continues to show most of this smoke staying to the north
and east, with lighter concentrations over our far northeastern SD
and west central MN counties from around 05-18Z Monday. Additional
smoke looks to sink south from ND Tuesday, with unknown
concentrations at this time as it depends on way to many fire and
weather variables between now and then.

Higher temperatures and dewpoints in the upper 50s to upper 60s
(lowest over central SD) will combine with very warm air to create
heat index values in the 90s to near 105F. The highest heat index
values will be 100-105 over our southwestern counties Monday
afternoon. We'll continue to monitor the latest trends with the
potential for heat headlines for 3-5 of our southwestern most
counties. The current forecast for PIR of 100F is only 4 degrees
from the record high from 2006.

The next surface through over eastern WY/western SD 18-21Z Monday
will extend from southwestern SD through far southeastern ND by 06Z
Tuesday. While some CAMs do show the potential for thunderstorm
development just prior to 00Z Tuesday, most show the thunderstorms
over central SD 00-03Z Tuesday. The main question will be if
additional additional development will extend to northeastern
SD/west central MN during the overnight hours with help from the low
level jet that will be around 40kts. While the SPC marginal risk
(level 1 out of 5) would be over mainly central SD Monday evening,
it would be over much of the forecast area Tuesday. Given the
southwest to northeast oriented trough across SD at 12Z Tuesday,
sinking to southeastern SD by mid 21Z and much of the instability
exiting, the main focus for any stronger storms should be through
the 18-21Z time period. Another concern for Tuesday into Tuesday
will be heavy rain from slow moving/training showers and storms. PW
values Tuesday afternoon into Tuesday night east of the MO River
range from 1.5 to over 2.25in. The NBM is showing a 35-65%
probability of 1" or more rain from Brown/Spink Counties east, with
the highest values between Sisseton and Milbank. Still, there is
some uncertainly/lower confidence on timing of the surface trough
and other specifics, so stay up to date on the latest for this
evolving forecast. This is leading to a wider range in high
temperatures, with the 25-75th percentiles being anywhere from 75 to
near 90F at ABR. Expect potential changes in the ongoing forecast
for Tuesday.

Cooler air will sink in with the surface high Wednesday and
Thursday, with higher confidence in the forecast temperatures. Highs
will be in the 60s to near 70F Wednesday and mainly in the 70s
Thursday. Friday will be a transition day, as temperatures rise back
into the upper 70s to mid 80.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1240 PM CDT Sun Jul 13 2025

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will continue over the next 24 hours. The main
change will be winds shifting out of the south late this evening
and overnight, still around 12kts or less.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

DISCUSSION...06
AVIATION...06
Hazardous weather outlook, Jul 13, 5:09 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
509 PM CDT Sun Jul 13 2025

SDZ003>005-009-010-015>017-033>037-045-048-051-142215-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
509 PM CDT Sun Jul 13 2025 /409 PM MDT Sun Jul 13 2025/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk for severe thunderstorms northwest of a
line from Aberdeen to Murdo Monday evening. There is a marginal risk
for severe thunderstorms across the entire forecast area on Tuesday
along with a slight risk (2 out of 5) for heavy rain across
northeast SD and west central MN.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-142215-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
509 PM CDT Sun Jul 13 2025

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms will affect portions of northeast South Dakota
and west central Minnesota into early evening. A few storms are
capable of small hail, wind gusts up to around 40 mph, and even a
funnel cloud or two.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk for severe thunderstorms northwest of a
line from Aberdeen to Murdo Monday evening. There is a marginal risk
for severe thunderstorms across the entire forecast area on Tuesday
along with a slight risk (2 out of 5) for heavy rain across
northeast SD and west central MN.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested into early evening. Weather
spotters are encouraged to submit reports to the National Weather
Service in Aberdeen. The public can submit reports on our web page,
Facebook page, or our X feed.

TMT

In the hours before

Special weather statement, Jul 13, 4:53 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
453 PM CDT Sun Jul 13 2025

SDZ006-132215-
Brown SD-
453 PM CDT Sun Jul 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BROWN COUNTY
THROUGH 515 PM CDT...

At 452 PM CDT, trained weather spotters reported a strong
thunderstorm with a funnel cloud near Bath, or 9 miles southwest of
Groton, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stratford and Ferney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4541 9838 4545 9825 4533 9809 4528 9827
TIME...MOT...LOC 2152Z 332DEG 11KT 4540 9828

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TMT
Local storm report, Jul 13, 4:56 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
456 PM CDT Sun Jul 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Funnel Cloud     4 SE Aberdeen Regional  45.42N 98.37W
07/13/2025                   Brown              SD   NWS Employee

            Funnel cloud observed from the NWS Aberdeen
            Office.

&&

BC
Special weather statement, Jul 13, 6:01 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
601 PM CDT Sun Jul 13 2025

MNZ039-046-140000-
Traverse MN-Big Stone MN-
601 PM CDT Sun Jul 13 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN TRAVERSE AND BIG
STONE COUNTIES THROUGH 700 PM CDT...

At 601 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing a landspout over Siloah Country
Church, or near Graceville, moving southeast at 25 mph.

HAZARD...Landspouts, wind gusts up to 40 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Graceville, Clinton, Beardsley, Odessa, Dumont, Artichoke, Correll,
Johnson, Barry, Siloah Country Church, Big Stone Colony, Trinity
Lutheran Country Church, Collis, and Artichoke Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4520 9614 4519 9616 4520 9619 4522 9622
      4522 9627 4525 9629 4525 9632 4561 9678
      4583 9641 4575 9625 4542 9624 4541 9624
      4541 9612 4524 9612 4524 9611 4518 9610
TIME...MOT...LOC 2301Z 297DEG 20KT 4561 9654

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:53 PM CDTSpecial Weather StatementABRBrown22 min
Jul 13, 6:01 PM CDTSpecial Weather StatementABRBig Stone, Traverse59 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.